Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Blacksburg, VA

May 10, 2003Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2003, 3:14 PM EDT for Pittsylvania County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 3:14 PM EDT (19:14 UTC)
Expired
May 10, 2003, 3:45 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 101914
SVRRNK
VAC143-101945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 345 PM EDT.

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF GRETNA...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE
  GRETNA...
  MT AIRY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MILES
AN HOUR.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3701 7957 3687 7961 3683 7916 3706 7912

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:52 PM EDT, 22 minutes earlier.

Area forecast discussion, May 10, 2:52 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
252 PM EDT SAT MAY 10 2003

VERY ACTIVE AFTN AND EVENING EXPECTED AS STORMS TRAVERSE IN WV SLIDE
SOUTHEAST INTO THE CWA.  THIS WAVE MOVES EAST OF THE CWA LATE THIS
EVENING ...THEN A COLD FRONT APPROACHES SUNDAY AS THE MAIN TROF
SHIFTS EAST. DYNAMICS ASSOC WITH THE FRONT WILL SHEAR OUT AS THE
FRONT APPROACHES...MEANING THE PCPN COVERAGE WILL TEND TO DIMINISH
DURING THE DAY AS IT MOVES EAST.  STILL A THREAT FOR TSTMS FOR THE
ENTIRE CWA AND AGAIN WE ARE LOOKING AT A SLGT RISK OF SEVERE.

CAA PTTN DEVELOPS BEHIND THE FRONT AND PERSISTS THROUGH MIDWEEK.
SOME DEEPER MOISTR AND LOW LVL INSTABILITY SNEAKS INTO THE EXTRM NW
PART OF THE CWA MON AFTN AND NIGHT. WEAK HIGH PRES MOVES OVERHEAD
WED...THEN MAKES WAY FOR A DIGGING TROF OVER THE MISS VLY.  THIS
TROF WILL SEND ANOTHER SHOT OF PCPN TO THE AREA BY THUR AND FRI.

FCSTID =    9
ROA   69  80  57  72 /  70  40  20   0
LYH   69  85  55  70 /  60  30  30   0
DAN   70  89  59  77 /  60  30  30   0
BLF   65  71  49  62 /  70  50  10  10
LWB   62  71  48  58 /  60  50  10  20
BCB   64  75  51  67 /  60  40  20  10
TNB   60  73  50  68 /  40  40  20   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 10, 4:45 AM EDT, 10 hours 29 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION...ESPECIALLY THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS NORTH OF THE INTERSTATE 81 AND HIGHWAY 460 CORRIDORS WILL
LIKELY SEE THE BEST COVERAGE OF STORMS AS A WARM FRONT LIFTS AWAY FROM
THE AREA. OTHERWISE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE ENTIRE WARNING AREA TODAY.

.DAYS TWO THROUGH SEVEN...

MORE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AHEAD OF AN
APPROACHING COLD FRONT SUNDAY AFTERNOON. SOME OF THESE STORMS COULD
AGAIN BE STRONG TO SEVERE BY LATER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...AND AGAIN ON SUNDAY.

JH

In the hours before

Special weather statement, May 10, 11:50 AM EDT, 3 hours 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT SAT MAY 10 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
AGAIN THIS AFTERNOON. SOME OF THE STORMS MAY BE ACCOMPANIED BY LARGE
HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL
EXIST ACROSS THE GREENBRIER VALLEY...THE ALLEGHANY HIGHLANDS...AND
POINTS NORTH OF A LINE FROM ROANOKE TO LYNCHBURG...WHERE A WARM
FRONT WILL SLOWLY BE LIFTING NORTH OF THE AREA.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

NOGUEIRA
Local storm report, May 10, 12:16 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    BUCHANAN                  VA   WIND DAMAGE
05/09/03   BOTETOURT                      NUMEROUS TREES DOWN.
                                          REPORTED BY BOTETOURT
                                          COUNTY 911.

0425 PM                              VA   0.75 IN HAIL
05/09/03   SALEM                          REPORTED BY SALEM COUNTY
                                          911.

0440 PM    BROOKNEAL                 VA   1.00 IN HAIL
05/09/03   CAMPBELL                       REPORTED BY THE POLICE
                                          DEPARTMENT.

0500 PM    HUDDLESTON                VA   WIND DAMAGE
05/09/03   BEDFORD                        NUMEROUS TREES DOWN.
                                          REPORTED BY BEDFORD
                                          COUNTY 911.

0545 PM    TURBEVILLE                VA   WIND DAMAGE
05/09/03   HALIFAX                        NUMEROUS TREES DOWN.
                                          REPORTED BY HALIFAX
                                          COUNTY 911.

1155 PM    NATHALIE                  VA   1.00 IN HAIL
05/09/03   HALIFAX                        REPORTED BY HALIFAX
                                          COUNTY 911.
Special weather statement, May 10, 1:30 PM EDT, 1 hour 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT MAY 10 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
   EAST OF THE BLUE RIDGE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
AGAIN THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY BE
ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS.

SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:54 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington21 min
May 9, 10:13 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington32 min
May 9, 10:44 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt46 min
May 9, 11:14 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg46 min
May 9, 11:45 PM EDTSevere Thunderstorm WarningRNKHalifax45 min
May 10, 12:28 AM EDTSevere Thunderstorm WarningRNKHalifax32 min
May 10, 2:51 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania24 min
May 10, 3:54 PM EDTSevere Thunderstorm WarningRNKBath36 min
May 10, 4:01 PM EDTSevere Thunderstorm WarningRNKPittsylvania44 min
May 10, 4:08 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax37 min
May 10, 4:12 PM EDTSevere Thunderstorm WarningRNKHalifax33 min
May 10, 4:20 PM EDTSevere Thunderstorm WarningRNKBotetourt40 min
May 10, 4:30 PM EDTSevere Thunderstorm WarningRNKAmherst30 min
May 10, 4:42 PM EDTSevere Thunderstorm WarningRNKHalifax48 min
May 10, 5:04 PM EDTSevere Thunderstorm WarningRNKBotetourt11 min
May 10, 5:11 PM EDTSevere Thunderstorm WarningRNKBedford49 min
May 10, 5:43 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg32 min
May 10, 6:06 PM EDTSevere Thunderstorm WarningRNKHalifax39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.